Illinois, 2023Damaging Wind in Illinois, May 14, 2023
May 14, 2023 · NWS PAH · 2 events in 2 counties and zones
Scattered thunderstorms developed in the warmth of the afternoon ahead of a back door cold front that sagged into the lower Ohio Valley from the northeast. The storms occurred under northwest flow aloft on the front side of a 500 mb ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the warmth of the afternoon ahead of a back door cold front that sagged into the lower Ohio Valley from the northeast. The storms occurred under northwest flow aloft on the front side of a 500 mb ridge. Instability was quite strong, reaching 2000 to 3000 J/kg by late afternoon. Deep-layer wind shear was in the 20 to 30 knot range, which supported some organization of late afternoon and early evening thunderstorms. Isolated damaging wind and a short-lived funnel cloud accompanied the strongest storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 2:13 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 14, 2:13 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT Sun May 14 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 312 PM CDT Sun May 14 2023
The main concern in the short term forecast remains the potential
for organized development of thunderstorms this evening, likely
moving southeastward across portions of the Quad State, with the
possibility of a few strong to severe storms. Significant
adjustments to the forecast have been made to Monday night and
Tuesday as models are shifting towards the GFS for a more
northern track of the surface low, resulting in a greater rain
and thunderstorm potential through Tuesday than in previous model
runs.
At this time, a surface trough is moving off the East Coast while
ridging is present over the western two thirds of the country.
Elevated high pressure in the Deep South is helping to steer Gulf
moisture northward through Texas to the Midwest. Low pressure is
located over North Central Texas. A warm front that has lifted
through much of the Quad State has resulted in highs in the mid to
upper 80s, with the first 90 degree day of the year at Paducah.
Previous model runs brought a cold front through the Quad State
today then continuing further south tomorrow, with the GFS as the
northern outlier for early week. Now there is fairly strong
agreement on that northern track, bringing the low across the Quad
State at a slow pace by the end of the short term forecast
period, rather than a more southern track in Southern Tennessee.
This will significant extend precipitation duration along with
delaying the arrival of drier air.
Isolated convection has begun to pop up in southern and eastern
Missouri with a few small storms in the Ozark Foothills. It is
expected that precip coverage will increase as we move towards the
evening hours with the frontal boundary as a focus point. CAMs
agree on more organized development for the evening near St.
Louis, then propagating either towards the ESE or SE into Southern
Illinois. Variation between models limits PoPs to the likely
range. MLCAPE around 2000+ J/kg and DCAPE above 750 J/kg supports
strong to severe wind gusts though CAPE drops off quickly on the
northeastern edge of the CWA. Shear of 20-25 kts is rather limited
and mid-level lapse rates are 6.5 C/km at best. Hail and tornado
development are lesser concerns relative to wind gusts. A slight
risk extends from around St Louis to the Evansville Tri-State,
with marginal risk elsewhere. Slow moving storms with PW of
1.5-1.75 will result in localized heavy rain and may result in
limited flooding issues.
With the warm front reversing as a cold front to the south,
though not nearly as far as previously model runs suggested, this
will help lower temperatures slightly and keep precip chances in
the chance range on Monday. The Texas low progresses to
Northwestern Arkansas and a few storms ahead of it allows for a
marginal risk of severe weather in SEMO on Monday, along with a
slight risk ERO in the Ozarks. With the track of this low across
the Quad State on Tuesday, there is potential for heavy rain in
northern areas with a slight risk ERO on Tuesday though further
shifts in the forecast are possible. For the most part, models
keep 3 day storm total rainfall around half an inch to two inches
with the higher totals in SEMO or Southern Illinois, though the
NAM has noticeably high amounts just NW of SEMO. Northwesterly
flow behind the low finally brings cooler and drier air to the
region Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 312 PM CDT Sun May 14 2023
A relatively weak shortwave embedded in zonal flow aloft passes
overhead on Wednesday. GFS perks up a few showers in the afternoon
heating but seems overdone on low level moisture in the northeast
flow aloft. Low-level winds shift more to the south and southeast by
Thursday afternoon allowing some low level moisture to creep back
into the area. Generally still expecting dry conditions based on how
things look for now.
Friday into Saturday looks to be the active part of the period as a
stronger trough moves towards the area dragging a more robust cold
front with it. PWATs approach 1.60" with dewpoints in the mid 60s in
GFS/ECMWF projections. The timing is still a bit inconsistent run-to-
run which results in a little lower 12-hour PoP than the pattern
would suggest. The 12z suite seems about 6 hours slower than the 00z
run, etc. For now the synoptic picture seems favorable for some
thunder, there is a bit of shear and instability for severe
potential but it isn't a textbook setup by any means. With the high
PWATs efficient rainfall rates may be a factor as well.
Following the front temperatures drop a bit. Highs Sunday and Monday
are currently set in the upper 70s.
&&
.AVIATION...
Issued at 1233 PM CDT Sun May 14 2023
Isolated thunderstorms are likely to develop this afternoon, but
coverage should be low enough that thunder is kept out of the TAF
until the early evening when more organized thunderstorm
development is forecast. Placement and timing of those storms
varies across models but generally moves southeastward across the
Quad State. MVFR cigs are likely following these storms while
vsby drops to IFR are possible in the heavier rain. Winds will be
light except for the potential of some strong gusts with storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...ATL
LONG TERM...JGG
AVIATION...ATL
Hazardous weather outlook, May 14, 2:25 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 PM CDT Sun May 14 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 PM CDT Sun May 14 2023 /425 PM EDT Sun May 14 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are expected through late
this evening. The main hazards will be lightning and locally heavy
rainfall which may cause minor flooding issues. Isolated strong
to severe thunderstorm are also possible this afternoon with gusty
winds the primary severe weather concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances continue Monday and Tuesday with another
round of isolated to scattered thunderstorms possible Thursday and
Friday. Locally heavy rainfall and lightning are the most likely
hazards at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of any severe weather hazards or flooding issues
are appreciated.
Funnel Cloud, Wayne
- When
- May 14, 4:32 PM CST
- Where
- Wayne County, 3 mi S of Wayne City
- Reported by
- Trained Spotter
- Coordinates
- 38.307, -88.580
There were several reports of funnel clouds in the Wayne City area. A trained spotter photographed a rope-like funnel that was short-lived.
Thunderstorm Wind, Gallatin
- When
- May 14, 6:53 PM CST
- Where
- Gallatin County, Shawneetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.700, -88.130
A tree was down on a power line.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, May 14, 2023$1.2 million · 1 event
- Debris Flow in Washington, May 14, 2023$500,000 · 1 event
- Flash Flooding and Hail in Illinois, May 14, 2023$27,000 · 1.75 in hail · 21 events
- Hail and Damaging Wind in Illinois, May 14, 20231.75 in hail · 9 events
- Heat in California, May 14, 20235 events
- Flash Flooding and Damaging Winds in Missouri, May 14, 202356 kt wind · 5 events
- Flooding in Iowa, May 14 to 16, 20235 events
- Flooding in Iowa, May 14 to 19, 20234 events
- Flash Flooding in Texas, May 14, 20233 events
- Damaging Winds in Arizona, May 14, 2023$2,000 · 66 kt wind · 2 events
- Hail in New Mexico, May 14, 20230.88 in hail · 1 event
- Strong Wind in South Carolina, May 14, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089576, 1089577.